Aug 1, 2012
I started treatment a few months ago. My viral load was 450,000 and my CD4 count was only 12. My viral load has gone down very quickly with treatment. My doctor's main concern is getting my CD4 count higher, and to bring my viral load down. I know that part is important, but what bothers me most is the complete loss of appetite. I never get hungry, and the thought of food is pretty gross since I started treatment. What can I do to get my appetite back? I've lost about 5 pounds a month, and I really don't want to lose any more. I am taking Atripla, Bactrim, Citalopram, and Azithromycin. I lost my appetite before I started taking all these pills, but they seem to have made it worse.
| Response from Mr. Vergel
You can increase your appetite with one or a combination of these:
1- Have your doctor check your hormone levels (testosterone and thyroid) and supplement if needed
2- Talk to your doctor about using the antidepressant Remeron (mirtazapine) instead of citopram. Remeron increases appetite, but can make you drowsy so take it at night.
3- I recommend against using Megace, a common drug used to increase appetite. Appetite Stimulation: Medicinal Marijuana, Marinol, and Megace
4- Talk to your doctor about Marinol (a pill that contains the active ingredient of Marijuana called THC) or, depending on your location, get a prescription for medical marijuana. Of course, this is not for everyone since some people may feel weird on this drug.
5- Have smaller meals per day. Concentrate on calorie dense foods like peanut or almond butter, eggs,nuts, etc
6- Eat salty or spicy foods. I find that olives increase my appetite.
7- Doing weight training increases appetite in many people
8- If you like it and do not have milk protein intolerance, try drinking one or two shakes a day of whey protein with or without fruit. I like a product called Isopure.
I hope these suggestions help you in some way.
Good luck and I hope you attain undetectable viral load soon!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.